Q. I have a number of allergies and chemical sensitivities. Here’s the latest reaction: every time I use an airplane toilet or a Port-a-Potty, I have very uncomfortable swelling of my privates. It happened to me today after using the restroom in a local big-box store. Friends have told me of the same reaction.
Is some new chemical being added to the paper to make it dissolve faster or something? This reaction can also make me feel as if I have a urinary tract infection that lasts only a day or so.
A. There are several cases of “toilet paper dermatitis” in the medical literature (Canadian Family Physician, April, 2010). Some products may contain residues of bleach or formaldehyde used to process the paper. These agents may irritate delicate skin in sensitive people.
Do not assume, however, that moist, flushable wipes would be safer. Many brands use a preservative that can trigger allergic dermatitis (Pediatric Dermatology, March-April, 2014).
Once you identify a brand of toilet paper that does not cause a skin reaction, you may wish to carry some with you to avoid the unpleasant results of relying on public restroom paper.